Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 60, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2014, 7:54 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2014, 7:54 PM MST (02:54 UTC)
- Expired
- Aug 16, 2014, 8:45 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS55 KTWC 170254 SVRTWC AZC003-170345- /O.NEW.KTWC.SV.W.0060.140817T0254Z-140817T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 754 PM MST SAT AUG 16 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 845 PM MST * AT 745 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL HIDALGO COUNTY IN NEW MEXICO. IT WAS MOVING WEST AT 15 MPH AND WILL MOVE INTO COCHISE COUNTY NEAR SAN SIMON. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3200 10922 3226 10925 3229 10905 3203 10905 TIME...MOT...LOC 0253Z 077DEG 14KT 3217 10904 $$
1 follow-up statement
059 WWUS55 KTWC 170335 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 835 PM MST SAT AUG 16 2014 AZC003-170345- /O.EXP.KTWC.SV.W.0060.000000T0000Z-140817T0345Z/ COCHISE AZ- 835 PM MST SAT AUG 16 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCHISE COUNTY WILL EXPIRE AT 845 PM MST/945 PM MDT/... LAT...LON 3200 10922 3226 10925 3229 10905 3203 10905 TIME...MOT...LOC 0335Z 077DEG 14KT 3213 10923 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 1:50 PM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST SAT AUG 16 2014 .SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20 KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A PROMINENT CONCERN. STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING. SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z. THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE ANY RECENT RAINFALL THAT HAS OCCURRED. STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY. WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY. HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN PLACE. LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST WHILE UPER HIGH SHIFTS EASTWARD. THIS SHIFTS UP A SOUTHERLY FLOW TO ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND CONTINUES INTO WEDNESDAY. FROM THERE DISAGREEMENTS EXIST AS TO WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO THE STATE. FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT WEEK. && .AVIATION...VALID THRU 18/00Z. AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING. THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT. THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DROZD AVIATION/FIRE WEATHER...FRANCIS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 16, 5:32 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SAT AUG 16 2014
AZZ507-508-513-170115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
532 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 615
PM MST...
AT 521 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ABOUT 8 MILES NORTHEAST OF
BISBEE...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE.
LAT...LON 3157 11006 3176 10979 3153 10960 3139 10964
3133 10981
TIME...MOT...LOC 0031Z 035DEG 6KT 3149 10981
FRENCHSpecial weather statement, Aug 16, 5:56 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT AUG 16 2014
AZZ508-170130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
556 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 630
PM MST...
AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER DOUGLAS...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. WATCH FOR HEAVY RUNOFF WITH THIS STORM AND
DON'T CROSS FLOODED ROADS.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN COCHISE COUNTY.
LAT...LON 3133 10966 3133 10968 3142 10958 3140 10946
3133 10947 3133 10965 3132 10966
TIME...MOT...LOC 0055Z 019DEG 4KT 3135 10958
CERNIGLIALocal storm report, Aug 16, 7:10 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
710 PM MST SAT AUG 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 1 SE ORACLE 32.61N 110.77W
08/16/2014 M1.00 INCH PINAL AZ TRAINED SPOTTER
HAIL LASTED FOR 10 MIN. MAX SIZE 1 INCH.
&&
EVENT NUMBER TWC1400089
CERNIGLIASpecial weather statement, Aug 16, 7:24 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 724 PM MST SAT AUG 16 2014 AZZ506-511-170245- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 724 PM MST SAT AUG 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 745 PM MST... AT 714 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MAMMOTH...OR 37 MILES NORTHEAST OF ORO VALLEY...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE STORM WILL IMPACT THE WESTERN SIDE OF ARAVAIPA CANYON JUST EAST OF STATE HIGHWAY 77. && LAT...LON 3282 11068 3295 11067 3292 11051 3278 11048 TIME...MOT...LOC 0222Z 120DEG 8KT 3285 11056
Local storm report, Aug 16, 7:28 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
728 PM MST SAT AUG 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 SSE SADDLEBROOKE 32.52N 110.90W
08/16/2014 M1.00 INCH PINAL AZ TRAINED SPOTTER
HAIL FELL FOR 20 MINUTES WITH THE LARGEST PIECES BEING
THE SIZE OF QUARTERS
&&
EVENT NUMBER TWC1400090
FRENCHSpecial weather statement, Aug 16, 7:45 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
745 PM MST SAT AUG 16 2014
AZZ508-512-170330-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
745 PM MST SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 830
PM MST/930 PM MDT/...
AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF STEINS...OR 20 MILES NORTH OF
RODEO...MOVING SOUTHWEST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...PARADISE...PORTAL AND
CHIRICAHUA NATIONAL MONUMENT.
LAT...LON 3181 10925 3207 10946 3227 10906 3222 10904
3192 10904
TIME...MOT...LOC 0245Z 059DEG 20KT 3209 10910
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:32 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 16, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 41 min |
| Aug 16, 6:58 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 32 min |
| Aug 16, 7:24 PM MST | Special Weather Statement | TWC | 21 min | |
| Aug 17, 12:14 AM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 17, 2:39 AM MST | Areal Flood Advisory | TWC | Cochise | 81 min |
| Aug 17, 3:48 AM MST | Areal Flood Advisory | TWC | Pima | 87 min |
| Aug 17, 4:52 AM MST | Flash Flood Warning | TWC | Pima | 83 min |
| Aug 17, 1:33 PM MST | Special Weather Statement | TWC | Greenlee | 42 min |
| Aug 17, 2:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 17, 3:59 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
| Aug 17, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.